Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

March 12, 2021Carson County, Randall County, Texas

NWS Amarillo, TX issued this special weather statement at Mar 12, 2021, 10:49 AM CST for Carson County, Randall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 10:49 AM CST (16:49 UTC)
Expired
Mar 12, 2021, 11:45 AM CST
In force
56 min
Issued by
NWS Amarillo, TX

Counties Carson County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 29 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS84 KAMA 121649
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1049 AM CST Fri Mar 12 2021
 
TXZ012-013-017-018-317-121745-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...SOUTHERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 1145
AM CST...

At 1047 AM CST, Doppler radar was tracking line of showers extending 
from 9 miles west of Panhandle to 6 miles northwest of Happy. 
Movement was east at 10 mph. This line has a history of producing 
brief strong wind gusts out of nowhere. 

Wind gusts of 50 to 55 mph will be possible with these showers. 

Locations impacted include...
Amarillo, Canyon, Panhandle, White Deer, Lake Tanglewood, Mescalero
Park, Washburn, Palo Duro Canyon, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3475 10217 3482 10217 3541 10173 3551 10111
      3475 10170
TIME...MOT...LOC 1647Z 256DEG 9KT 3533 10154 3479 10196 

$$

TLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Mar 12, 5:30 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 12, 5:30 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 AM CST Fri Mar 12 2021

.AVIATION...12Z TAFS...
IFR/LIFR conditions expected for the TAF period. VLIFR conditions
can't be ruled out as well due to low cig/vis. Vicinity showers
possible this morning, with isolated thunderstorms possible as
well. Confidence is not high in storms and thus just going VCSH.
Will amend to TS if need be. Later in the TAF period looks more
favorable for storms and thus PROB30 groups. Winds at KDHT and
KGUY will generally be out of the east northeast. KAMA should have
mostly southeast winds today. Wind speeds will be in the 10-15kt
range.

Weber

&&

.PREV DISCUSSION... /Issued 330 AM CST Fri Mar 12 2021/

SHORT TERM...Today through Saturday Night...

Strong dynamic upper level low pressure system expected to bring
Severe Weather to the Panhandles today and again on Saturday.
Additionally, high pressure over the Gulf of Mexico will squeeze
warm moist southwest flow over the Central High Plains.

Elevated storms already developed across the northern Panhandles
this morning. While only 200-300 J/kg of CAPE available, most of
it is in the hail growth zone, so possible strong storms this
morning. Later today, as we continue to advect higher dewpoints to
the south and eastern Panhandles we will begin to have a pseudo-
dryline setup along Amarillo to Guymon area and to the east. This
will be the area to keep an eye on as CAPE values could range
from 750-1500 J/kg. Most of the convection is expected to be
elevated due to strong capping with low level cloud cover.
However, if we can break out across the southeast then surfaced
based storms could be possible. With 50+ kts of effective shear
and ample 0-3/0-1 helicity values, supercells capable of
producing large hail upwards of 2.00" can't be ruled out. Although
the current thought is that surface based storms will be a low
chance today, any storm that manages to become surfaced based
will have plenty of low level helicity values that could
certainly pose a tornado threat. So all hazards are in play and we
need to be vigilant about the threats.

PWAT's continue to be nearly maxed out for this time of year, as
from Amarillo east the values are in the 0.75"-1.00" range. This
will also be the area of focus for the best chances to possibly
see flooding, due to excessive rainfall, from now through Sunday.
Main concern would be possible training storms with the severe
weather threat today. It just depends on if we can get storms to train
over the same area. One of the limiting factors would be that
that storm motion looks to be in the 30 to 40 kt range. So
constant training would be needed to raise the flooding concern.
That being said, the highest PWAT's are in the southeast, and are
climatologically maxed out at this time. If it wasn't for the
faster storm motion, would have much higher confidence in a Flood
Watch. Now as we move into Saturday with the next round of
storms, and the models are slowing the dryline progression
significantly, there is increased concern that areas in the east
that receive a lot of rainfall today, could have little time to
recover before Saturdays storms. PWAT's on Saturday are well over
an inch in the east, which again is in the max range based on
climatology.

Overnight tonight flow will become more southerly and a strong, yet
well saturated capping inversion is expected to be in place. Surface
temperatures will be in the 40s with the top of the saturated
inversion in the mid 50s. This in conjunction with increased cooling
aloft, and at this point 700-500mb lapse rates start to range in the
7-9 deg C/km, leading to elevated CAPE values once again in the 750-
1500 J/kg range. Continued ample effective shear and helicity
values will allow for organized supercells and could loft large to
hail stones. Max hail size may be a little lower (1.75") due to a
more saturated sounding and better melting in the lower levels.

Saturday has come more in line with models in agreement that the
dryline will start around eastern NM early in the day and slowly
progress east across the Panhandles.  Now, how high the surface
dewpoints rise to will help shed light on to how strong the
inversion aloft will hold, right now most models suggest that from
Amarillo to Guymon line east we'll see higher dewpoints and thus
will make it easier to break that inversion. With a weaker cap in
play, surface based storms will be possible with ML CAPE values
around 1000 J/kg. With ample shear still in place and 0-1 km
helicity values in the 150-200 m2/s2 range, the concern for
tornados with these SB storms is certainly warranted. SPC would
align with these thoughts as a 5% tornado risk has been noted in
the Day 2 outlook from Amarillo east. In addition to the tornado
threat there will certainly be a continued wind and hail threat as
discrete supercells may form out ahead of the dryline with more
cluster of cells converging into a linear squall along the dryline
later in the evening. At this point the primary threat would be
wind and hail. Right now it looks like the dryline should be east
of Amarillo by 4 PM, and the severe weather threat should be
mostly over at that point, at least for Amarillo. As far as the
eastern Panhandles, it looks closer to 9 PM before things begin
to clear out. Continue to linger pops a little longer with the
official forecast to account for a possibly slower progression of
the dryline, as the trend has continued to slow it down from model
run to model run.

Weber

LONG TERM (Sunday through Thursday)...

Impacts in the long term remain minimal at this time. We have two
potential areas of concern for rain and/or snow, but both of
these occurrences are low end chances and coverage is low as well.
With the expected rainfall this weekend, it does not look like
elevated nor critical fire weather conditions will arise in the
long term. Areas that miss out on rainfall may need to be
reevaluated, especially the southwest Texas Panhandle.

By Sunday, the strong dynamic upper H5 low could be centered just
to our northwest over southeast Colorado/southwest Kansas. Models
are in fairly good agreement with this location and the track of
this potent upper level system. By this time, most of the dynamics
and upper level forcing will be east of the area, and we could
very well end up dry slotted Sunday. Most of the models keep the
Panhandles dry except for northern portion of the area mainly
across the OK Panhandle. This is a result of moisture getting
wrapped around the low, and the back side of the low producing
precipitation across the north as it exits east/northeast across
the Central Plains. Given the continuity between the models,
confidence is pretty high coverage will be limited for
precipitation. As we cool down overnight Sunday into Monday
morning, we will have a shot at snowfall across the north.
Forecast soundings are not impressive as we lack moisture and lift
by this time. Therefore, not expecting much--if any--accumulation
across the north, but a rain/snow mix could briefly develop
overnight before the system completely exits Monday. Overall,
precipitation looks limited at best Sunday/Sunday night.

The next potential system will arrive Tuesday night into Wednesday.
There is much better continuity between than models than 24 hours
ago, so confidence has increased for this next system bringing
precipitation to at least parts of the forecast area. However,
the track will play a role on the areal coverage as some areas
could get dry slotted again. In the north, forecast soundings show
a decent moisture profile. This system has strong positive
vorticity advecting (PVA) into the area, especially Tuesday night
into Wednesday. Precipitation chances from the national blend of
models (NBM) may be on the low side. Of course, there is some
uncertainty with the track and the dry slot, but we may need to
consider increasing PoPs (especially the north) for this period
given the recent continuity, strong PVA, and decent PWAT values.
This is in addition to frontogenesis on the back side of the low
which could provide plenty of lift as stratiform rain spreads
across the area into Wednesday afternoon. Would not be surprised
if NBM PoPs came in higher with subsequent runs. Lapse rates are
pretty weak within the moist column, so thunderstorms do not look
likely given the limited amount of energy available. A few
snapshots of forecast soundings do show some potential for
thunder, but it looks isolated at this time so not expecting
severe weather.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  49  67  35  60 /  40  80  80  30   5
Beaver OK                  53  41  62  36  60 /  60  90 100  60  20
Boise City OK              55  38  57  29  53 /  20  80  80  20  30
Borger TX                  64  50  69  38  63 /  40  80  90  30  10
Boys Ranch TX              65  47  68  34  60 /  30  70  80  20  10
Canyon TX                  67  49  68  34  60 /  30  70  80  20   5
Clarendon TX               65  53  67  39  61 /  40  90  90  40   5
Dalhart TX                 62  40  62  29  56 /  20  70  80  20  20
Guymon OK                  55  41  62  34  59 /  40  80  90  30  20
Hereford TX                69  48  67  33  60 /  20  60  70  20   5
Lipscomb TX                57  46  64  39  62 /  60  90 100  60  10
Pampa TX                   62  49  66  36  60 /  50  90  90  40  10
Shamrock TX                65  51  67  40  63 /  50  90  90  60   5
Wellington TX              67  53  69  41  65 /  40  90  90  60   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/24
Hazardous weather outlook, Mar 12, 3:27 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
327 AM CST Fri Mar 12 2021

OKZ001>003-TXZ001>020-317-122130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
327 AM CST Fri Mar 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Scattered strong to severe storms today and tonight. Hail will be
the main threat, but all hazards can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday, with all hazards
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible Friday evening and again on
Saturday.

In the hours before

Special weather statement, Mar 12, 9:07 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
907 AM CST Fri Mar 12 2021

TXZ012-013-016-017-121545-
Potter TX-Randall TX-Carson TX-Deaf Smith TX-
907 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...WEST
CENTRAL CARSON...SOUTHEASTERN DEAF SMITH AND SOUTHEASTERN POTTER
COUNTIES UNTIL 945 AM CST...

At 904 AM CST, Doppler radar was tracking line of virga showers
along a line extending from Amarillo to 3 miles south of Lazbuddie.
Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible out of now where with
this line of virga showers.

Blowing dust and reduced visibilities are possible.

Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo
Lake, Dawn, Umbarger, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10193 3537 10147 3475 10203 3475 10245
TIME...MOT...LOC 1504Z 255DEG 13KT 3522 10183 3435 10260

TLH
Special weather statement, Mar 12, 9:44 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
944 AM CST Fri Mar 12 2021

TXZ012-013-016>018-317-121645-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Deaf Smith TX-
Armstrong TX-
944 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...SOUTHWESTERN CARSON...SOUTHEASTERN DEAF SMITH AND
SOUTHEASTERN POTTER COUNTIES UNTIL 1045 AM CST...

At 941 AM CST, automated weather equipment in Umbarger reported 50
mph winds associated with a line of virga showers extending from 3
miles southeast of Amarillo to 7 miles south of Buffalo Lake.

Wind gusts of 50 to 55 mph seemingly out of nowhere will be possible
with these virga showers. Blowing dust and reduced visibilities are
possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Washburn, Umbarger, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3531 10181 3539 10135 3475 10187 3475 10228
TIME...MOT...LOC 1541Z 236DEG 27KT 3516 10180 3478 10215

TLH
Special weather statement, Mar 12, 10:49 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1049 AM CST Fri Mar 12 2021

TXZ012-013-017-018-317-121745-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...SOUTHERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 1145
AM CST...

At 1047 AM CST, Doppler radar was tracking line of showers extending
from 9 miles west of Panhandle to 6 miles northwest of Happy.
Movement was east at 10 mph. This line has a history of producing
brief strong wind gusts out of nowhere.

Wind gusts of 50 to 55 mph will be possible with these showers.

Locations impacted include...
Amarillo, Canyon, Panhandle, White Deer, Lake Tanglewood, Mescalero
Park, Washburn, Palo Duro Canyon, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10217 3482 10217 3541 10173 3551 10111
      3475 10170
TIME...MOT...LOC 1647Z 256DEG 9KT 3533 10154 3479 10196

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:07 AM CSTSpecial Weather StatementAMARandall38 min
Mar 12, 9:44 AM CSTSpecial Weather StatementAMARandall61 min
Mar 12, 3:58 PM CSTSpecial Weather StatementAMAWheeler47 min
Mar 12, 4:07 PM CSTSpecial Weather StatementAMARandall38 min
Mar 12, 5:56 PM CSTSpecial Weather StatementAMAOldham34 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.